Idaho, 2017Wildfire in Idaho, July 30 to 31, 2017
July 30 to 31, 2017 · NWS PIH · 1 event in 1 county or zone
Lightning started a wildfire about 6 miles south of Big Southern Butte in Butte County. It began around 3 pm on July 30th and grew to 25,712 acres quickly.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started a wildfire about 6 miles south of Big Southern Butte in Butte County. It began around 3 pm on July 30th and grew to 25,712 acres quickly. It was controlled by August 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 30, 12:47 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 30, 12:47 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
147 PM MDT Sun Jul 30 2017
.DISCUSSION...Thunderstorms have again redeveloped over higher
terrain regions early this afternoon. Downdraft CAFE sufficient to
support gusty winds, and earlier runs of HRRR today generated
enough to support a few cells reaching near severe limits,
especially in regions of outflow boundary interaction. Have kept
gusty wind wording associated with thunderstorm development
through the evening. Upper ridge continues to strengthen, with
high centered over Nevada into mid week. High pressure and
weakening moisture fields should preclude convective development
most areas Monday, though kept some mention directly along WY
border closest to deeper moisture for Mon afternoon and evening. A
weak shortwave rotates around the high Tuesday, bringing some
moisture along, so have kept weak precip chances mainly across the
central mountain region late Tuesday. Otherwise, as high
strengthens and axis surges north to the west of the region, have
kept precip chances limited through the remainder of the week
under the influence of drier northwest flow. Drier conditions will
allow temps to rebound into the lower to mid 90s for most lower
elevation regions. DMH
&&
.AVIATION...
Forecast nearly identical to yesterday, with isold t-storms over
the higher terrain but moderate-high confidence in VFRs at all
terminals. Have maintained VCTS at KSUN/KDIJ through 04Z. Storms
will again be capable of heavy rain and gusty outflow winds. As
was the case yesterday, the HRRR is generating very strong outflow
winds (to 50kts!) impacting KPIH/KIDA from supposed future
storms. Once again, believe this scenario is extremely unlikely
and will leave it out of the TAFs in favor of closely monitoring
and amending/calling ATCTs if needed as we always do. Outside of
VCTS, winds will be very light at less than 10kts everywhere
through Monday AM.
Initial thoughts for Monday are that all terminals will remain dry
and solidly VFR. A very isolated storm cannot be ruled out over the
mntns, but will likely not affect KSUN/KDIJ. - KSmith/DMH
&&
.FIRE WEATHER...Fairly dry conditions across our region throughout
the week as a whole. Today, however, critical RH values are not
expected for Eastern Idaho and portion of Central Idaho. Most of
Southern Idaho will see below 15 RH with minimal recovery overnight.
Monday is looking even drier with single digit RH values probable
across the desert and Central Idaho becoming critical. As a note,
EFD's are in the 80 to 90 percent range across portions of
Central Idaho and increasing. Tuesday and Wednesday's dryness
forecast is looking quite similar to Monday's then by Thursday
some brief recovery is possible. Afternoon and evening
thunderstorms will lead to LAL of 2's almost each day across
portions of Central Idaho and the northern portion of Eastern
Idaho across the Targhee NF. This trend generally will be done on
Wednesday. Tuesday continues to look like a potential windy day as
well, as a weak wave pushes into the region. Not much likelihood
this will bring any wetting rains though. NP/DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 30, 12:45 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
145 PM MDT SUN JUL 30 2017
IDZ019-302030-
Upper Snake Highlands ID-
145 PM MDT SUN JUL 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND EASTERN CLARK
COUNTIES UNTIL 230 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Island Park Reservoir or 12 miles east of Idmon, moving southeast at
10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Last Chance, Island Park Reservoir, Harriman State Park and Sheridan
Reservoir.
LAT...LON 4440 11180 4452 11162 4433 11129 4415 11156
TIME...MOT...LOC 1945Z 317DEG 10KT 4442 11165
DMH
Wildfire, Upper Snake River Plain
- When
- July 30, 2:30 PM MST to July 31, 11:59 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Park/Forest Service
Lightning started a wildfire about 6 miles south of Big Southern Butte in Butte County. It began around 3 pm on July 30th and grew to 25,712 acres quickly. It was controlled by August 1st.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 30, 20171 death · 1 injured · 1 event
- Wildfire in Washington, July 30 to 31, 2017$2.3 million · 1 event
- Flash Flooding in Arizona, July 30, 2017$200,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 30 to 31, 201715 events
- Flash Flooding and Hail in New Mexico, July 30 to 31, 201762 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30 to 31, 201756 kt wind · 9 events
- Flash Flooding and Heavy Rain in Kansas, July 30 to 31, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 30, 20174 events
- Waterspouts in Gulf of Mexico, July 30, 20174 events
- Damaging Winds in Texas, July 30, 201756 kt wind · 3 events
- Damaging Winds in Florida, July 30, 2017$2,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716818.